Alert archive / West Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 170, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 29, 2024, 5:53 PM EDT for Clay County, Nicholas County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2024, 5:53 PM EDT (21:53 UTC)
- Expired
- Aug 29, 2024, 6:16 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Clay County, WV, Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 69 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1275 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:32 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 29, 2:32 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
232 PM EDT Thu Aug 29 2024
.SYNOPSIS...
Remaining hot and humid through Saturday. There is a chance for
primarily diurnally driven showers and storms today through the
day Saturday, with better rain chances with a cold front
Saturday night.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 227 PM Thursday...
Iso/sct convection continues across the mountains and over far
northern WV. CAMs generally keep coverage on the lower end with
regards to coverage, but additional storm development is
possible on any OFBs given the environment. Any cap is
relatively weak and OFB interaction will help with new storm
development. With MLCAPE in the 1000-1500 j/kg range and minimal
shear, organization is not expected. However, DCAPE values are
around 1000 j/kg across much of the area, so gusty winds with
some localized downed trees/power outages possible. Best chance
for any strong convection will be across northern WV, portions
of OH, and the mountains.
Activity should gradually diminish by early evening, but could
persist a little longer into the evening if greater bndry
interaction and cold pool organization occurs. Even there,
activity will diminish by late evening into early morning.
Patchy valley/river FG expected again tonight. Some of the
guidance was rather robust, but given the drought and lack of
areas receiving rainfall, dialed it back some. Any FG will
quickly diminish by 12z or so.
The stationary bndry draped across the region will lift as a
warm front tomorrow afternoon. This will result in another hot
and humid day with afternoon isolated/scattered convection.
Coverage looks less as that bndry will be well north of the
region. While severe weather is not expected, a few stronger
storms with gusty winds and brief heavy rain are possible.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 155 PM Thursday...
Any diurnal convective activity Friday fades quickly with loss of
heating Friday night. Mid-level lapse rates will be rather poor
(generally <6C/km) and deep layer shear will be weak (generally
less than 15KT) Saturday, but temperatures across the lower
elevations in the lower 90s along with dew points in the mid to
upper 60s should still yield sufficient instability for some
afternoon convection - some locally gusty winds would be
possible underneath the strongest cores. Slow moving, efficient
rainfall producing storms could also produce some locally
heavier rainfall footprints, although with recent dry conditions
impacts outside direct hits on built up areas seem unlikely.
Better chances for precipitation come Saturday evening into Sunday
along a surface cold front with rainfall amounts between a quarter
and one inch expected - beneficial, but not likely to put much of a
dent in extremely dry conditions across the region. Light
precipitation lingers in the post frontal environment Sunday
before finally ending Sunday night with a reinforcing cooler and
drier airmass.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 155 PM Thursday...
Mainly dry and somewhat cooler conditions are expected through the
the new work week as high pressure slowly drifts eastward. As the
high becomes anchored offshore, some modest southerly flow around
the western flank may start to advect some slightly better moisture
poleward once again by mid-week that could yield some isolated
diurnal shower and thunderstorm activity, mainly across the south.
The next chance of any more widespread precipitation looks to come
with a cold front for the following weekend.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 130 PM Thursday...
Isolated to scattered showers/storms are developing across the
region, mainly the mountains, and will continue into early
evening. Brief and localized deductions to CIGs/VSBYs possible
under heavier storms. Any activity will diminish after sunset.
Winds will be light and variable overnight, with river/valley FG
expected. BR with VSBYs down to 1-3 SM are currently in
KPKB/KCKB/KEKN TAF forecasts. Elsewhere confidence is low on any
FG/BR impacting TAF locales due to uncertainty in rainfall this
afternoon.
Expect another round of afternoon showers/storms on Friday with
any reductions due to shower/storm activity brief.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Timing and location of showers/thunderstorms
this afternoon could. More widespread BR/FG is possible
dependent on what/where rainfall falls this afternoon and early
evening.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H L
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z FRIDAY...
IFR conditions are possible on Saturday with scattered to
widespread showers and thunderstorms.
&&
.CLIMATE...
As of 130 PM Thursday...
Afternoon highs may approach record values at a few locations
through Friday. Below is a table of forecast and record highs.
Forecast / Record High Temperatures
---------------------------------------------------
- | Thu, 8/29 | Fri, 8/30 |
---------------------------------------------------
- Charleston | 97 / 100 (1953) | 98 / 100 (1953) |
- Huntington | 98 / 102 (1948) | 98 / 101 (1953) |
- Clarksburg | 93 / 98 (1953) | 93 / 100 (1953) |
- Parkersburg | 96 / 99 (1953) | 97 / 100 (1953) |
- Beckley | 89 / 94 (1953) | 88 / 95 (1953) |
- Elkins | 90 / 93 (1993) | 90 / 93 (1993) |
---------------------------------------------------
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>009-
013>018-025>027.
OH...Heat Advisory until 8 PM EDT this evening for OHZ086-087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101-103.
VA...None.
&&
SYNOPSIS...JRM/JP
NEAR TERM...JRM
SHORT TERM...JP
LONG TERM...JP
AVIATION...JRM
CLIMATE...JRMHazardous weather outlook, Aug 29, 3:50 AM EDT, 14 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 350 AM EDT Thu Aug 29 2024 KYZ101-103-OHZ086-087-WVZ005>009-013>018-025>027-300800- Greenup-Boyd-Gallia-Lawrence OH-Wayne-Cabell-Mason-Jackson WV-Wood- Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Logan-Boone-Clay- 350 AM EDT Thu Aug 29 2024 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, and portions of central, northern, southern and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. The combination of heat and humidity could result in peak heat index values up to 104 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The combination of heat and humidity could result in peak heat index values in the lower 100s Friday afternoon. Additional heat advisories could be possible. Scattered thunderstorms on Saturday could be strong to severe with damaging winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ028>034-039-040-515>526-300800- Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 350 AM EDT Thu Aug 29 2024 This Hazardous Weather Outlook is for portions of central, northeast, northern, southeast and southern West Virginia. .DAY ONE...Today and Tonight. Thunderstorms today could be strong to severe producing damaging winds and hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms on Saturday could be strong to severe with damaging winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-105-OHZ066-067-075-076-083>085-VAZ003-004-WVZ010-011-019-020- 024-300800- Carter-Lawrence KY-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Dickenson-Buchanan-Pleasants-Tyler-Ritchie-Doddridge-Mingo- 350 AM EDT Thu Aug 29 2024 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of northern and southern West Virginia. .DAY ONE...Today and Tonight. The combination of heat and humidity could result in heat index values in the upper 90s to around 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The combination of heat and humidity could result in peak heat index values in the upper 90s to the lower 100s Friday afternoon. Heat advisories may be possible. Scattered thunderstorms on Saturday could be strong to severe with damaging winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 29, 1:59 PM EDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
159 PM EDT Thu Aug 29 2024
OHZ066-067-291830-
Morgan OH-Perry OH-
159 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PERRY AND CENTRAL
MORGAN COUNTIES THROUGH 230 PM EDT...
At 159 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of McConnelsville, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
McConnelsville, Malta, Stockport, Bristol, and Burr Oak State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3959 8170 3958 8172 3954 8172 3953 8170
3952 8205 3955 8205 3955 8206 3967 8209
3975 8172
TIME...MOT...LOC 1759Z 262DEG 14KT 3960 8198
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Aug 29, 2:06 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Charleston WV
206 PM EDT Thu Aug 29 2024
WVZ515>518-291830-
Northwest Raleigh WV-Southeast Raleigh WV-Southeast Fayette WV-
Northwest Fayette WV-
206 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN RALEIGH AND
SOUTHWESTERN FAYETTE COUNTIES THROUGH 230 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stanaford, or over Beckley, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Beckley, Babcock State Park, Mount Hope, Mabscott, Crab Orchard, Dry
Creek, Macarthur, Bradley, Prosperity, Beaver, Daniels, Piney View,
Stanaford, Shady Spring, and Thurmond.
This includes the following highways...
West Virginia Turnpike between mile markers 38 and 51, and near mile
marker 53.
Interstate 64 in West Virginia between mile markers 120 and 137.
Route 19 between mile markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3772 8123 3790 8127 3802 8094 3784 8090
3782 8094 3781 8092 3779 8092 3777 8089
3776 8089 3774 8092 3772 8089 3771 8089
TIME...MOT...LOC 1806Z 262DEG 14KT 3782 8116
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Aug 29, 2:45 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
245 PM EDT Thu Aug 29 2024
WVZ523-524-291915-
Southeast Pocahontas WV-Northwest Pocahontas WV-
245 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL POCAHONTAS COUNTY
THROUGH 315 PM EDT...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greenbank, moving east at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greenbank, Dunmore, Arbovale, Bartow, and Boyer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3851 7967 3849 7970 3847 7970 3845 7969
3843 7969 3839 7973 3836 7973 3835 7974
3836 7976 3834 7977 3832 7980 3831 7988
3848 7995 3859 7970 3852 7967
TIME...MOT...LOC 1845Z 252DEG 6KT 3842 7983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JPSpecial weather statement, Aug 29, 3:05 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
305 PM EDT Thu Aug 29 2024
OHZ076-291930-
Washington OH-
305 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WASHINGTON COUNTY
THROUGH 330 PM EDT...
At 304 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beverly, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marietta, Beverly, Lowell, Macksburg, Lower Salem, and Devola.
This includes Interstate 77 in Ohio between mile markers 2 and 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3963 8145 3963 8142 3960 8139 3960 8136
3959 8135 3959 8128 3961 8128 3961 8127
3958 8127 3958 8125 3957 8104 3955 8104
3951 8112 3939 8128 3948 8171 3959 8169
3958 8148 3965 8147 3965 8145
TIME...MOT...LOC 1904Z 283DEG 16KT 3953 8160
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special weather statement, Aug 29, 3:33 PM EDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
333 PM EDT Thu Aug 29 2024
OHZ076-292015-
Washington OH-
333 PM EDT Thu Aug 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHINGTON COUNTY
THROUGH 415 PM EDT...
At 332 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of St. Marys, moving east at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of northeastern
Washington County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3958 8126 3957 8106 3955 8105 3944 8119
3950 8139 3960 8137 3960 8136 3959 8135
3959 8128 3961 8128 3961 8127
TIME...MOT...LOC 1932Z 281DEG 5KT 3953 8130
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
08Special weather statement, Aug 29, 5:48 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Charleston WV
548 PM EDT Thu Aug 29 2024
WVZ027-028-519-521-522-292215-
Southeast Webster WV-Clay WV-Northwest Webster WV-
Northwest Nicholas WV-Braxton WV-
548 PM EDT Thu Aug 29 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NICHOLAS...
SOUTHEASTERN BRAXTON...WEBSTER AND CENTRAL CLAY COUNTIES THROUGH 615
PM EDT...
At 548 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles east of Clay, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clay, Webster Springs, Addison (Webster Springs), Birch River, Holly
River State Park, Harrison, Cowen, Widen, Diana, Strange Creek,
Bickmore, Muddlety, Cleveland, Waneta, Boggs, Little Birch, Hacker
Valley, Bergoo, Centralia, and Erbacon.
This includes the following highways...
Interstate 79 between mile markers 56 and 59.
Route 19 between mile markers 47 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3846 8024 3830 8106 3847 8117 3874 8045
3873 8045 3873 8043 3872 8041 3873 8040
3873 8039 3861 8024
TIME...MOT...LOC 2148Z 234DEG 10KT 3846 8093
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
08The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:24 AM EDT | Heat Advisory | RLX | Boone, Cabell, Calhoun, Clay, Jackson, Kanawha and 8 more | 18 hr |
| Aug 29, 2:06 PM EDT | Special Weather Statement | RLX | Fayette | 24 min |
| Aug 29, 2:17 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Raleigh | 28 min |
| Aug 29, 2:45 PM EDT | Special Weather Statement | RLX | Pocahontas | 30 min |
| Aug 29, 3:33 PM EDT | Special Weather Statement | RLX | Pleasants | 42 min |
| Aug 29, 4:53 PM EDT | Severe Thunderstorm Warning | RLX | Roane, Wirt | 37 min |
| Aug 29, 5:48 PM EDT | Special Weather Statement | RLX | Clay, Webster | 27 min |
| Aug 29, 5:58 PM EDT | Severe Thunderstorm Warning | RLX | Wayne | 47 min |
| Aug 29, 6:04 PM EDT | Special Weather Statement | RLX | Jackson | 56 min |
| Aug 29, 6:39 PM EDT | Special Weather Statement | RLX | Kanawha | 51 min |
| Aug 29, 6:55 PM EDT | Special Weather Statement | RLX | Cabell | 50 min |
| Aug 29, 7:32 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 36 min |
| Aug 29, 7:36 PM EDT | Special Weather Statement | RLX | Raleigh, Wyoming | 39 min |
| Aug 29, 1:59 PM EDT | Special Weather Statement | RLX | Morgan | 31 min |
| Aug 29, 2:23 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan | 25 min |
| Aug 29, 3:05 PM EDT | Special Weather Statement | RLX | Washington | 25 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.